Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

December 18, 2016Clarke County, Madison County, Georgia

NWS Atlanta, GA issued this special weather statement at Dec 18, 2016, 10:34 AM EST for Clarke County, Madison County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2016, 10:34 AM EST (15:34 UTC)
Expired
Dec 18, 2016, 11:00 AM EST
In force
26 min
Issued by
NWS Atlanta, GA

Counties Clarke County, GA, Madison County, GA

The radar

The Greer radar (KGSP), 131 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

973 
WWUS82 KFFC 181534
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1034 AM EST SUN DEC 18 2016
 
GAZ025-027-035>037-181600-
Madison GA-Oconee GA-Barrow GA-Clarke GA-Jackson GA-
1034 AM EST SUN DEC 18 2016

...Significant Weather Advisory for SOUTHERN MADISON...NORTHWESTERN
OCONEE...SOUTHEASTERN BARROW...CLARKE AND SOUTHEASTERN JACKSON
COUNTIES Until 1100 AM EST...

At 1033 AM EST...a line of strong thunderstorms was along a line
extending from near Nicholson to near Gratis...and moving east at 55
mph.

  HAZARD...Winds 40 to 50 mph and pea sized hail. 

  IMPACT...People outdoors should seek shelter immediately. Expect 
           minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of these storms include
Danielsville, Athens, Statham, Nicholson, Comer, Winterville, Bogart,
Colbert, Hull, Athens-Clarke County, Neese, Diamond Hill, Beechwood
Hills, Bear Creek Reservoir, Westgate Park, Sandy Creek Recreation
Area, James Holland Youth Sports Cmpx, Barretts Mill, Paoli and
Oconee Heights.

LAT...LON 3417 8310 3416 8307 3412 8305 3401 8320
      3400 8322 3401 8322 3401 8324 3400 8327
      3398 8327 3396 8326 3392 8331 3391 8365
      3415 8339 3418 8310
TIME...MOT...LOC 1533Z 258DEG 46KT 3412 8339 3392 8363 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Dec 18, 6:42 AM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Dec 18, 6:42 AM EST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
642 AM EST Sun Dec 18 2016

.PREV DISCUSSION... /Issued 332 AM EST Sun Dec 18 2016/

.SHORT TERM /Today through Monday/...
Strong cold front knocking on the door of the NW CWA this morning
with an isolated severe threat of damaging winds and possible brief
tornado given the high shear low CAPE environment. A severe
thunderstorm watch includes the extreme NW portion generally
Lafayette northward through 6 AM. Even the gradient winds just ahead
of the convective leading edge could down some trees so have issued
a Wind Advisory generally north of the I-20 corridor through 10 AM
this morning. Aside from general isolated storm chances within the
shower swath as the front pushes southeast today...some strong
storms could flare back up in east central Georgia this afternoon
per SREF progged SBCAPE trend...though still meager overall if
things were to destabilize a bit.

To add another fly in the ointment...there will be a robust drop in
temps with the fropa through today. Many locations in north GA will
have the daytime high near sunrise this morning then continue
falling throughout the day...a change from near the low 60s to 30s
and 40s by afternoon. The NW tier may even reach the freezing mark
by late morning which brings a slight chance for some black ice
given any lingering sfc moisture. A Special Weather Statement has
been issued accordingly through mid-morning. Did not include any
wintry precip transition on the backside...however...since the
thermal columns indicate a quick loss of saturation within the
low/mid levels.

Keeping general chance showers for portions of central GA going
through Monday as front and enhanced moisture swath stagnates due to
being elongated and removed from any stronger wave energy in the
more zonal flow aloft. Temps limited to mid to upper 40s for most of
area...though will not feel as brisk as today since the winds lay
down in a weakening gradient.

Baker

&&

.LONG TERM /Monday Night through Saturday/...
Old frontal boundary will finally push south of the CWFA Monday
night and stall across portions of central Florida through Tuesday.
The old front will begin trying to push northward Wednesday as a
warm front...as a cold front approaches from the west. The cold
front looks to move through on Thursday. High pressure returns for
Friday and pushes offshore the Mid Atlantic by Saturday. The next
system looks to impact the region during the late weekend into early
next week.

There is one forecast issue for the long term portion of the
forecast. The models have been consistent this season with rushing
the cold air in behind fronts...and producing a wintry mix behind
the boundary. This system is no different. Chances remain small...as
the low level moisture may scour out before the really cold air
moves in. For now, there are small chances (chance/slight chance)
for a rasn mix across areas mainly north of the Atlanta metro.

NListemaa

&&

.AVIATION...
12Z Update...
Mainly MVFR cigs to start out then IFR at times through today as
swath of showers and possible MVFR vsbys move across the area
with a rather strong cold front. Enhanced SSW gradient winds 12-14
kts gusting 20-24 kts then should have abrupt switch to NW after
14z near KATL then trend later for other sites to south and east.
Showers should taper off by 00-02z /possibly sooner/ in the north
sites then linger on this evening for the south sites. Best chance
of TS for KMCN and KCSG this afternoon but too low to mention for
now. Cigs generally stay near MVFR levels into Monday morning.

//ATL Confidence...12Z Update...
Medium on any cig improvement and timing of precip ending.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  38  46  34 /  70  60  30  10
Atlanta         63  35  48  36 /  80  40  20  10
Blairsville     56  28  50  29 /  90  20  10   5
Cartersville    60  29  47  33 /  90  20  10   5
Columbus        67  38  50  40 /  70  60  40  20
Gainesville     58  36  48  34 /  80  30  20  10
Macon           70  43  49  39 /  60  60  60  30
Rome            59  27  46  31 /  90  10  10   5
Peachtree City  64  34  49  36 /  70  50  20  10
Vidalia         76  50  53  41 /  40  60  60  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 AM EST this morning for the following
zones: Banks...Barrow...Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Cobb...Dade...Dawson...DeKalb...Douglas...Fannin...
Floyd...Forsyth...Gilmer...Gordon...Gwinnett...Hall...Haralson...
Jackson...Lumpkin...Madison...Murray...North Fulton...Paulding...
Pickens...Polk...South Fulton...Towns...Union...Walker...White...
Whitfield.

&&

SHORT TERM...Baker
LONG TERM....NListemaa
AVIATION...Baker
Hazardous weather outlook, Dec 18, 6:10 AM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 AM EST SUN DEC 18 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
610 AM EST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL MOVE THROUGH PORTIONS OF GEORGIA TODAY. THIS
FRONT WILL BE ACCOMPANIED BY SHOWERS AND ISOLATED THUNDERSTORMS. A
FEW OF THE THUNDERSTORMS COULD BECOME STRONG AND PRODUCE GUSTY
WINDS...OCCASIONAL LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

STRONG WINDS AHEAD OF FRONT AND WITHIN THE BAND OF SHOWERS AND
ISOLATED THUNDERSTORMS HAS WARRANTED THE ISSUANCE OF A WIND
ADVISORY THROUGH 10 AM THIS MORNING ACROSS NORTH GEORGIA. SEE THE
ADVISORY FOR MORE DETAILS.

SOME PATCHY BLACK ICE CANNOT BE RULED OUT IN NORTHWEST GEORGIA
THIS MORNING AS TEMPERATURES FALL QUICKLY BEHIND THE FRONT AND
SOME ISOLATED FREEZING TEMPS COULD OCCUR WITH ANY LINGERING
MOISTURE. A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED THROUGH
MID-MORNING WITH MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HAZARDOUS WEATHER IS NOT EXPECTED MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT STORM REPORTS THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Dec 18, 7:48 AM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
748 AM EST SUN DEC 18 2016

GAZ020-030-031-181315-
Paulding GA-Bartow GA-Polk GA-
748 AM EST SUN DEC 18 2016

...Significant Weather Advisory for NORTHERN PAULDING...SOUTHERN
BARTOW AND EASTERN POLK COUNTIES Until 815 AM EST...

At 748 AM EST...National Weather Service doppler radar indicated a
line of strong thunderstorms over Taylorsville, or 11 miles southwest
of Cartersville...moving northeast at 55 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...People outdoors should seek shelter immediately. While
           winds should result in minor damage to tree limbs and
           blowing around of light...unsecured objects...the leading
           edge of this line of storms has also exhibited areas of
           localized rotation. A brief tornado could quickly form.

Some locations in the path of These storms include
Cartersville, Rockmart, Euharlee, Emerson, Aragon, Braswell,
Taylorsville, Cassville, Burnt Hickory Ridge, Cross Roads, Van Wert
and Stilesboro.

LAT...LON 3425 8485 3422 8473 3401 8474 3391 8507
      3406 8510
TIME...MOT...LOC 1248Z 243DEG 46KT 3407 8495
Special weather statement, Dec 18, 8:05 AM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
805 AM EST SUN DEC 18 2016

GAZ031-041-042-181330-
Paulding GA-Carroll GA-Haralson GA-
805 AM EST SUN DEC 18 2016

...Significant Weather Advisory for PAULDING...NORTHERN CARROLL AND
EASTERN HARALSON COUNTIES Until 830 AM EST...

At 805 AM EST...National Weather Service doppler radar indicated a
line of strong thunderstorms near Draketown, or near Buchanan...
moving east at 40 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...People outdoors should seek shelter immediately. While
           winds should result in minor damage to tree limbs and
           blowing around of light...unsecured objects...the leading
           edge of this line of storms has also exhibited areas of
           localized rotation. A brief tornado could quickly form.

Some locations in the path of These storms include
Dallas, Buchanan, Bremen, Temple, Hiram, Waco, Yorkville,
Brownsville, New Hope, Draketown, New Georgia and Eubank Lake.

LAT...LON 3391 8510 3391 8505 3393 8505 3395 8498
      3401 8486 3394 8474 3380 8473 3377 8485
      3378 8490 3376 8490 3369 8520 3385 8523
TIME...MOT...LOC 1305Z 249DEG 36KT 3382 8511
Special weather statement, Dec 18, 8:41 AM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
841 AM EST SUN DEC 18 2016

GAZ032-181415-
Cobb GA-
841 AM EST SUN DEC 18 2016

...Significant Weather Advisory for COBB COUNTY Until 915 AM EST...

At 839 AM EST...National Weather Service doppler radar indicated
strong thunderstorm over Jim R Miller Park, or near Marietta...
moving east at 55 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...People outdoors should seek shelter immediately. While
           winds should result in minor damage to tree limbs and
           blowing around of light...unsecured objects...the leading
           edge of this line of storms has also exhibited areas of
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Marietta, Sandy Springs, Smyrna, Kennesaw, Powder Springs, Fair Oaks,
White Water Park, Due West, Mount Bethel, Jim R Miller Park, Sweat
Mountain, Sandy Plains, Lost Mountain Park and Dobbins Air Reserve
Base.

LAT...LON 3397 8473 3408 8444 3407 8443 3404 8441
      3403 8440 3401 8440 3399 8438 3396 8439
      3391 8444 3384 8471 3395 8472
TIME...MOT...LOC 1339Z 254DEG 47KT 3391 8461
Special weather statement, Dec 18, 9:56 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
956 AM EST SUN DEC 18 2016

GAZ025-035-181530-
Barrow GA-Jackson GA-
956 AM EST SUN DEC 18 2016

...Significant Weather Advisory for NORTHWESTERN BARROW AND JACKSON
COUNTIES Until 1030 AM EST...

At 952 AM EST...National Weather Service doppler radar indicated
strong storms along a line extending from near Pendergrass to
Auburn...and moving east at 50 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...People outdoors should seek shelter immediately. Strong
           winds are likely ahead of and near these storms. A brief
           tornado...while unlikely...could quickly form.

Some locations in the path of these storms include
Jefferson, Commerce, Braselton, Auburn, Maysville, Arcade, Nicholson,
Hoschton, Pendergrass, Talmo, Apple Valley, Peach State Speedway and
County Line.

LAT...LON 3416 8336 3412 8336 3402 8386 3407 8384
      3422 8368 3426 8357 3425 8354 3426 8348
TIME...MOT...LOC 1452Z 249DEG 42KT 3420 8366 3404 8383
Special weather statement, Dec 18, 10:16 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1016 AM EST SUN DEC 18 2016

GAZ025-034-035-046-047-181545-
Gwinnett GA-Rockdale GA-Barrow GA-Jackson GA-Walton GA-
1016 AM EST SUN DEC 18 2016

...Significant Weather Advisory for SOUTHEASTERN GWINNETT...
NORTHEASTERN ROCKDALE...BARROW...SOUTHEASTERN JACKSON AND
NORTHWESTERN WALTON COUNTIES Until 1045 AM EST...

At 1015 AM EST...a line of strong thunderstorms was along a line
extending from Fort Yargo State Park to Lakeview Estates...and moving
east at 45 mph.

  HAZARD...Winds 40 to 50 mph.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Winder, Monroe, Loganville, Statham, Arcade, Nicholson, Walnut Grove,
Bethlehem, Between, Nicholasville, Gratis, Campton, Russell, Bold
Springs, Fort Yargo State Park, Big Haynes Creek Park, Rosebud, Youth
and Windsor.

LAT...LON 3410 8340 3396 8355 3391 8364 3389 8363
      3375 8377 3374 8390 3374 8392 3372 8406
      3375 8403 3376 8404 3403 8376
TIME...MOT...LOC 1515Z 266DEG 40KT 3397 8375 3373 8405
Special weather statement, Dec 18, 10:34 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1034 AM EST SUN DEC 18 2016

GAZ025-027-035>037-181600-
Madison GA-Oconee GA-Barrow GA-Clarke GA-Jackson GA-
1034 AM EST SUN DEC 18 2016

...Significant Weather Advisory for SOUTHERN MADISON...NORTHWESTERN
OCONEE...SOUTHEASTERN BARROW...CLARKE AND SOUTHEASTERN JACKSON
COUNTIES Until 1100 AM EST...

At 1033 AM EST...a line of strong thunderstorms was along a line
extending from near Nicholson to near Gratis...and moving east at 55
mph.

  HAZARD...Winds 40 to 50 mph and pea sized hail.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Danielsville, Athens, Statham, Nicholson, Comer, Winterville, Bogart,
Colbert, Hull, Athens-Clarke County, Neese, Diamond Hill, Beechwood
Hills, Bear Creek Reservoir, Westgate Park, Sandy Creek Recreation
Area, James Holland Youth Sports Cmpx, Barretts Mill, Paoli and
Oconee Heights.

LAT...LON 3417 8310 3416 8307 3412 8305 3401 8320
      3400 8322 3401 8322 3401 8324 3400 8327
      3398 8327 3396 8326 3392 8331 3391 8365
      3415 8339 3418 8310
TIME...MOT...LOC 1533Z 258DEG 46KT 3412 8339 3392 8363

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:36 AM ESTWind AdvisoryFFCBanks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 27 more7 hr
Dec 18, 4:57 AM ESTSpecial Weather StatementFFCDade, Walker33 min
Dec 18, 5:36 AM ESTSpecial Weather StatementFFCCatoosa24 min
Dec 18, 7:48 AM ESTSpecial Weather StatementFFCBartow27 min
Dec 18, 8:05 AM ESTSpecial Weather StatementFFCPaulding25 min
Dec 18, 8:41 AM ESTSpecial Weather StatementFFCCobb34 min
Dec 18, 9:56 AM ESTSpecial Weather StatementFFCJackson34 min
Dec 18, 10:16 AM ESTSpecial Weather StatementFFCBarrow29 min
Dec 18, 10:55 AM ESTSpecial Weather StatementFFCClarke, Madison, Oconee35 min
Dec 18, 11:06 AM ESTSpecial Weather StatementFFCOconee24 min
Dec 18, 11:31 AM ESTSpecial Weather StatementFFCHarris, Muscogee29 min
Dec 18, 11:32 AM ESTSpecial Weather StatementFFCOglethorpe28 min
Dec 18, 12:15 PM ESTSpecial Weather StatementFFCPutnam30 min
Dec 18, 12:16 PM ESTSpecial Weather StatementFFCTaliaferro29 min
Dec 18, 12:27 PM ESTSpecial Weather StatementFFCCrawford, Taylor33 min
Dec 18, 12:37 PM ESTSpecial Weather StatementFFCMarion, Taylor23 min
Dec 18, 1:34 PM ESTSpecial Weather StatementFFCSumter26 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.